Ohio, 2004

Flood in Ohio, September 17 to 18, 2004

September 17 to 18, 2004 · NWS PBZ · 1 event in 1 county or zone

At 4 PM EDT on 17th, mud slides and floods closed numerous roads near East Liverpool. 508 PM, Will Creek flooded Rte 518 near Summitville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 4 PM EDT on 17th, mud slides and floods closed numerous roads near East Liverpool. 508 PM, Will Creek flooded Rte 518 near Summitville. 119 structures damaged or destroyed. Total rain: 7 inches in southeastern part of county. (IVAN)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 12:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004

.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ.  DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST.  AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD.  WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     SATURDAY.
&&
Hazardous weather outlook, Sep 17, 1:32 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT FRI SEP 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180903-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
232 PM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE
REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES
OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING.

THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS
FOLLOWED BY THE RIVERS.  PONDING OF WATER ON ROADWAYS WILL ALSO
OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE
INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH
WATER LEVELS ON STREAMS AND RIVERS.

In the hours before

Local storm report, Sep 17, 1:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            BENWOOD                 40.01N 80.73W
09/17/2004                   MARSHALL           WV   SKYWARN SPOTTER

            FLOODING ON BOGGS RUN.

&&

TRR
Local storm report, Sep 17, 1:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            SARVER                  40.73N 79.73W
09/17/2004                   BUTLER             PA   TRAINED SPOTTER

            ROAD FLOODING.

&&

TRR
Local storm report, Sep 17, 1:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            DUNCAN FALLS            39.87N 81.92W
09/17/2004                   MUSKINGUM          OH   LAW ENFORCEMENT

            MANY ROADS FLOODED.

&&

TRR
Local storm report, Sep 17, 1:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            MINGO JUNCTION          40.32N 80.61W
09/17/2004                   JEFFERSON          OH   TRAINED SPOTTER

            MUD SLIDES ON ROUTE 7 FROM HEAVY RAIN AND FLOODING.

&&

TRR
Local storm report, Sep 17, 2:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            2 W BATESVILLE          39.91N 81.32W
09/17/2004                   NOBLE              OH   SKYWARN SPOTTER

            RTES 265 AND 513 CLOSED BY FLOODING. 5 INCHES OF RAIN.

0235 PM     FLOOD            NEW CASTLE              41.00N 80.35W
09/17/2004                   LAWRENCE           PA   SKYWARN SPOTTER

            NUMEROUS ROADS FLOODED.

0310 PM     FLOOD            QUAKER CITY             39.97N 81.30W
09/17/2004                   GUERNSEY           OH   SKYWARN SPOTTER

            PEOPLE BEING EVACUATED DUE TO FLOODING.

0315 PM     FLOOD            CECIL-BISHOP            40.32N 80.19W
09/17/2004                   WASHINGTON         PA   SKYWARN SPOTTER

            ROUTES 50 AND 980 CLOSED BY FLOODING IN AVELLA AND CECIL.

0315 PM     FLOOD            2 W BATESVILLE          39.91N 81.32W
09/17/2004                   NOBLE              OH   SKYWARN SPOTTER

            RTES 265 AND 513 FLOODED. 5 INCHES OF RAIN. CORRECTED
            TIME 315 PM EDT.

0320 PM     FLOOD            3 N WHEELING            40.12N 80.70W
09/17/2004                   OHIO               WV   SKYWARN SPOTTER

            TRAILER COURT WASHED AWAY FROM FLOOD. HELICOPTERS
            PERFORMING RESCUE.

0325 PM     FLOOD            INDUSTRY                40.66N 80.41W
09/17/2004                   BEAVER             PA   SKYWARN SPOTTER

            ROUTE 30 AND ALL ROADS CLOSED IN INDUSTRY BORO.

0333 PM     FLOOD            STEUBENVILLE            40.37N 80.65W
09/17/2004                   JEFFERSON          OH   SKYWARN SPOTTER

            WIDESPREAD FLOODING THROUGH JEFFERSON CO OHIO.

&&

TRR
Local storm report, Sep 17, 2:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLOOD            VANDERGRIFT             40.60N 79.57W
09/17/2004                   ARMSTRONG          PA   SKYWARN SPOTTER

            ROADS FLOODED. STREAMS OVERFLOWED.

&&

TRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbiana

When
September 17, 3:00 PM EST to September 18, 12:00 AM EST
Where
Columbiana forecast zone
Property damage
$475,000
Reported by
EMERGENCY MANAGER
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422644.